ANN ARBOR, Mich., Nov. 10 (UPI) -- Hospital patients prescribed proton-pump inhibitors, or PPIs, are at a higher risk of dying because of hospital-acquired infections such as pneumonia and Clostridium difficile, researchers found in a new study.
PPIs are widely prescribed to prevent heartburn, however in the hospital they often are used to prevent bleeding in the stomach and gut. Doctors also automatically prescribe PPIs for patients receiving high-dose steroids to prevent the gastrointestinal bleeding they can cause.
The effects of acid-reducing drugs on bacteria in the gut may be the reason hospital patients on PPIs are at greater risk of developing pneumonia or Clostridium difficile infections, however researchers said they are unsure why the drugs increase risk.
"Other researchers have shown that these drugs seem to increase the risk of pneumonia and C. diff, two serious and potentially life-threatening infections that hospitalized patients are also at risk for," said Dr. Matthew Pappas, a researcher at the University of Michigan, in a press release. "Our new model allows us to compare that increased risk with the risk of upper GI bleeding. In general, it shows us that we're exposing many inpatients to higher risk of death than they would otherwise have – and though it's not a big effect, it is a consistent effect."
The researchers used a computer model based on already existing statistics of inpatient hospital patients, finding new prescriptions of PPIs during a hospital stay led to an increased risk of death in 90 percent of simulated patients. Patients who continued to take PPIs they'd been prescribed before admission to the hospital had an increase of 79 percent.
Although gastrointestinal bleeds carry greater health risk, Pappas said hospital-acquired infections are much more common and can lead to death.
In order to confirm the computer simulation's findings, Pappas said a clinical trial including more than 64,000 people randomly assigned to receive PPI drugs or not would need to happen -- which is highly unlikely to happen because PPIs are available as generic medications.
The study is published in the Journal of General Internal Medicine.